MAUDE Adverse Event Report: LEMAITRE VASCULAR, INC. LEMAITRE OVER-THE-WIRE EMBOLECTOMY CATHETER

LEMAITRE VASCULAR, INC. LEMAITRE OVER-THE-WIRE EMBOLECTOMY CATHETER
Catalog Number 1601-38
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/24/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
We have received the device for evaluation and we have confirmed the reported incident.The balloon and a part of the distal lumen was observed to have separated from the catheter shaft.We observed excessive necking at the end of the catheter shaft.The distal end of the catheter shaft had stretched more than twice of its original length.We were unable to flush the inflation lumen since it was completely occluded due to necking.We observed the proximal and distal ligature of the balloon was properly holding onto its catheter shaft.Our review of the lot history records for this lot did not find any discrepancies either in the manufacturing or packaging process that could be related to this incident.Further, we have not received any other complaints of a similar nature for devices from this lot.As part of our manufacturing process, a 100% balloon and winding inspection are performed on each of the manufactured product.Device operated properly during pre-use check and during the first two passes.The malfunction occured during the third pass.Based on our device evaluation and incident report, it is likely that the patient's anatomical factors (stenosis in the lesion area) along with the procedural factors (use of excessive force to remove the thrombus) could have contributed to this device failure.As is common with other catheterization procedures, complications including tip separation may occur during use of embolectomy catheters.Our ifu properly identifies the risks associated with the use of the lemaitre over-the-wire catheters to its users.To minimize the risk of vessel damage, balloon rupture, or tip detachment, the maximum recommended inflation volume and pull force for the catheter should not be exceeded.The arterial embolectomy catheter is not recommended for the removal of fibrous, adherent, or calcified material (e.G.Chronic clot, atherosclerotic plaque).This catheter is not designed to withstand the additional pull force needed to remove these materials.Surgeon was able to retrieve the catheter tip from the patient's vessel.The stenotic region was surgically repaired using artificial blood vessel.
 
Event or Problem Description
During thrombectomy of a hemodialysis patient with stenosis, lemaitre over-the-wire embolectomy catheter was used to remove the thrombus.Thrombectomy was performed multiple times above the stenosis region with an attempt to remove the thrombus.During third pass, the inflated balloon could not pass beyond the stenotic region.Although surgeon attempted to deflate the balloon multiple times, he was unable to do so.Surgeon reluctantly pulled the catheter to remove it from the patient's vessel.As a result of this, the tip of the catheter separated from the catheter shaft.Surgeon was able to retrieve the catheter tip from the patient's vessel.The stenotic region was surgically repaired using artificial blood vessel.

Brand Name
LEMAITRE OVER-THE-WIRE EMBOLECTOMY CATHETER
Common Device Name
EMBOLECTOMY CATHETER
Manufacturer (Section D)
LEMAITRE VASCULAR, INC.
63 second ave
burlington MA 01803
MDR Report Key8926633
Report Number1220948-2019-00115
Device Sequence Number253605
Product Code DXE
UDI-Device Identifier00840663100668
UDI-Public00840663100668
Combination Product (Y/N)N
PMA/510(K) Number
K022145
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/23/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/28/2024
Device Catalogue Number1601-38
Device Lot NumberOTW3971
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/29/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/24/2019
Initial Report FDA Received Date08/23/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;